Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 236, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 22, 2017, 5:27 PM CDT for Ector County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 22, 2017, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WUUS54 KMAF 222227
SVRMAF
TXC135-222330-
/O.NEW.KMAF.SV.W.0236.170722T2227Z-170722T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
527 PM CDT SAT JUL 22 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Ector County in western Texas...
* Until 630 PM CDT
* At 527 PM CDT, a severe thunderstorm was located 7 miles south of
Odessa, moving west at 25 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Odessa, West Odessa, Notrees, Penwell, Odessa Schelemeyer Field and
Pleasant Farms.
This includes Interstate 20 between mile markers 91 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 3195 10229 3166 10229 3165 10279 3193 10279
TIME...MOT...LOC 2227Z 071DEG 20KT 3178 10232
HAIL...0.88IN
WIND...70MPH
$$
491 follow-up statement
482 WWUS54 KMAF 222313 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 613 PM CDT SAT JUL 22 2017 TXC135-222330- /O.CON.KMAF.SV.W.0236.000000T0000Z-170722T2330Z/ Ector TX- 613 PM CDT SAT JUL 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHERN ECTOR COUNTY... At 611 PM CDT, a severe thunderstorm was located 12 miles southeast of West Odessa, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Odessa south of Interstate 20, Penwell and Pleasant Farms. This includes Interstate 20 between mile markers 91 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for damaging winds. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3186 10230 3166 10229 3165 10279 3184 10275 TIME...MOT...LOC 2311Z 328DEG 11KT 3168 10239 HAIL...0.75IN WIND...60MPH $$ 49
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:33 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 22, 2:33 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 233 PM CDT Sat Jul 22 2017 .DISCUSSION... Current radar is showing diurnally driven convection increasing across the area this afternoon. The mountains are helping storms develop west of the Pecos River, but farther north a weak upper low over east-central New Mexico and an associated shear axis over the western Permian Basin is drawing moisture north and aiding storm development in the lower elevations. There is very weak steering flow near the shear axis causing slow storm movement which will be conducive to localized flooding, especially in urban areas. This activity will diminish after sunset with more expected tomorrow and Monday as the upper air pattern persists for a while longer. Models then show an upper high building south into the CWA by the middle of next week, increasing subsidence and sending highs back into the triple digits for many locations. Back in June, such high temperatures caused strong instability and severe storms to develop, however upper heights were lower then weakening the cap. Models are now showing 500mb heights of 594-596dam beginning Tuesday which should do a better job of inhibiting convection so forecast PoPs will diminish toward the end of the forecast. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 97 74 97 / 30 30 20 20 Carlsbad 72 95 71 96 / 30 50 30 20 Dryden 75 101 75 100 / 20 20 20 10 Fort Stockton 72 98 71 97 / 30 30 20 20 Guadalupe Pass 66 86 67 86 / 40 50 30 30 Hobbs 70 94 68 93 / 30 40 20 20 Marfa 66 87 64 89 / 40 50 20 30 Midland Intl Airport 74 99 74 99 / 30 30 20 20 Odessa 74 98 74 98 / 30 30 20 20 Wink 74 102 73 99 / 30 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29/10
Hazardous weather outlook, Jul 22, 1:04 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 104 PM CDT Sat Jul 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 104 PM CDT Sat Jul 22 2017 /1204 PM MDT Sat Jul 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible through tonight. These storms may be accompanied by frequent lightning, locally heavy rainfall, gusty winds, and small hail. Localized flash flooding will be the main hazard with stronger storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Similar conditions are expected Sunday with locally heavy rain being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 22, 4:33 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 433 PM CDT SAT JUL 22 2017 TXZ051-222215- Martin TX- 433 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL 515 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Lenorah, or 10 miles northwest of Stanton, moving north at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Courtney. This includes Interstate 20 between mile markers 151 and 161. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3209 10199 3225 10207 3236 10181 3210 10170 TIME...MOT...LOC 2133Z 185DEG 8KT 3220 10195 27
Special weather statement, Jul 22, 4:38 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 438 PM CDT SAT JUL 22 2017 TXZ061-062-222245- Midland TX-Ector TX- 438 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR ECTOR AND MIDLAND COUNTIES UNTIL 545 PM CDT... At 438 PM CDT, Doppler radar was tracking several strong thunderstorms across Midland and Ector counties. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Midland, Odessa, Greenwood, West Odessa, Goldsmith, Cotton Flat, Midland International Air and Space Port, Notrees, Penwell, Spraberry, Warfield, Midland Airpark, Skywest Airport, Mission Dorado, Odessa Schelemeyer Field, North Cowden and Pleasant Farms. This includes Interstate 20 between mile markers 92 and 148. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3166 10178 3166 10279 3208 10280 3208 10179 TIME...MOT...LOC 2138Z 185DEG 8KT 3190 10262 27
Special weather statement, Jul 22, 4:52 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT SAT JUL 22 2017
TXZ047-051-052-222230-
Martin TX-Howard TX-Borden TX-
452 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD AND EAST CENTRAL MARTIN COUNTIES UNTIL 530 PM
CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luther, or 12 miles east of Ackerly, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Vealmoor, Luther, Brown, Knott and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 10140 3226 10178 3235 10182 3267 10156
3268 10132
TIME...MOT...LOC 2151Z 186DEG 14KT 3249 10150
27Local storm report, Jul 22, 5:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
524 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 7 SW MIDLAND 31.93N 102.16W
07/22/2017 M66 MPH Midland TX ASOS
THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL
AIR AND SPACE PORT.
&&
ABIGAIL.DUVALThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:15 PM CDT | Flash Flood Warning | MAF | Gaines | 2 hr |
| Jul 22, 9:11 AM CDT | River Flood Warning | MAF | Presidio | 30 hr |
| Jul 22, 9:11 AM CDT | River Flood Warning | MAF | Presidio | 34 hr |
| Jul 22, 1:22 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 22, 2:20 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| Jul 22, 2:24 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector | 3 hr |
| Jul 22, 4:10 PM CDT | Areal Flood Advisory | MAF | Andrews, Martin, Midland | 3 hr |
| Jul 22, 4:28 PM CDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Jul 22, 4:33 PM CDT | Special Weather Statement | MAF | Martin | 42 min |
| Jul 22, 4:38 PM CDT | Special Weather Statement | MAF | Ector, Midland | 67 min |
| Jul 22, 4:49 PM CDT | Flash Flood Warning | MAF | Ector, Martin, Midland | 116 min |
| Jul 22, 4:52 PM CDT | Special Weather Statement | MAF | Howard | 38 min |
| Jul 22, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Jul 22, 5:40 PM CDT | Areal Flood Advisory | MAF | Crane, Reagan, Upton | 3 hr |
| Jul 22, 5:55 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 2 hr |
| Jul 22, 6:05 PM CDT | Special Weather Statement | MAF | Crane | 40 min |
| Jul 22, 6:46 PM CDT | Special Weather Statement | MAF | Crane, Upton | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.